Wisconsin, 2014

Hail in Wisconsin, September 2, 2014

September 2, 2014 · NWS GRB · 1 event in 1 county or zone

Scattered thunderstorms that developed in an unstable air mass produced hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered thunderstorms that developed in an unstable air mass produced hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 2, 5:44 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 2, 5:44 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
644 AM CDT TUE SEP 2 2014

UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE

.SHORT TERM...TODAY...TONIGHT...AND WEDNESDAY
ISSUED AT 323 AM CDT TUE SEP 2 2014

PCPN TRENDS AND TEMPERATURES WILL BE THE MAIN FCST CONCERNS.

WV IMAGERY SHOWED A S/W TROF MOVG INTO SW MN/NW IA EARLY THIS
MORNING...AND PRODUCING SHRA/SCT TSTMS. IT APPEARS THAT THE BEST
DYNAMICS WITH THIS SYSTEM WILL MOVE ACROSS OUR SOUTHERN COUNTIES
LATE THIS MORNING AND EARLY AFTERNOON. WILL HAVE CHC POPS OVER
MOST OF THE CWA...WITH THE HIGHEST POPS SOUTH. WILL NEED TO
WATCH THE UPSTREAM RADARS AND SEE IF POPS NEED TO BE RAISED LATER
IN THE SHIFT. INSTABILITY MAY BE A BIT STRONGER THAN EARLIER
EXPECTED...AS MODIFIED SOUNDINGS INDICATE CAPE OF 1000-1500 J/KG...
SO HAVE INCREASED THE TSTM WORDING A BIT IN THE FCST. EXPECT
HIGHS IN THE 70S OVER THE ENTIRE FORECAST AREA.

ANY PCPN SHOULD TAPER OFF BY EVENING AS THE S/W TROF SHIFTS
EAST AND WEAK SURFACE RIDGING OCCURS. PARTLY CLOUDY SKIES AND
LIGHT WINDS WILL ALLOW MIN TEMPS TO DROP TO COMFORTABLE READINGS
IN THE 50S.

ON WEDNESDAY...MORNING SUNSHINE WILL GIVE WAY TO INCREASING
CLOUDS DURING THE AFTERNOON. A WARM FRONT IS EXPECTED TO SHIFT
INTO SOUTHERN MN AND SW WI...WITH A 30-40 KT LLJ AIMED AT WSTRN
WI. THE RRQ OF A JET STREAK WILL BE SITUATED OVER NC WI LATE IN
THE DAY...SO HAVE KEPT CHC POPS THERE DURING THE MID TO LATE
AFTERNOON. WAA WILL BOOST MAX TEMPS INTO THE UPPER 70S AND
LOWER 80S.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY
ISSUED AT 323 AM CDT TUE SEP 2 2014

MAIN CONCERN FOR THIS PERIOD WILL BE THE PROSPECTS OF STRONG OR
SEVERE STORMS AND LOCALLY HEAVY RAIN WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. BY 00Z THURSDAY...40-45 KNOT 850MB JET WILL BE
FOCUSING CONVECTION ACROSS THE UPPER GREAT LAKES REGION. STILL
SOME UNCERTAINTY IN WHERE COMPLEX WILL FORM...BUT IT APPEARS
NORTH-CENTRAL AND NORTHEAST WISCONSIN WILL LIKELY SEE LOCALLY
HEAVY RAIN AS 850MB JET VEERS DURING THE NIGHT. WRF MODEL
INDICATING 35 TO 50 KNOTS OF 0-6 KM SHEAR AND 700-900 J/KG OF
DOWNDRAFT CAPE. COULD NOT RULE OUT SEVERE STORMS WITH THESE TYPE
OF PARAMETERS...ESPECIALLY ACROSS CENTRAL AND NORTH-CENTRAL
WISCONSIN. IF STORMS ORGANIZE...COULD BE A LATE NIGHT WIND EVENT
FOR SOME LOCATIONS ACROSS THE REGION.

ANY ONGOING ACTIVITY SHOULD WANE OR END THURSDAY MORNING. STORM
FORMATION MORE COMPLEX LATER THURSDAY. MODEL SOUNDINGS INDICATED
DECENT CAP ACROSS EASTERN WISCONSIN...THUS MAY NEED TO WAIT FOR
CONVECTION TO FIRE ALONG AND JUST BEHIND THE COLD FRONT. HAVE
LOWERED RAIN CHANCES ACROSS THE EAST DUE TO CAPPING ISSUES...BUT
CONTINUED HIGH CHANCE POPS ACROSS THE NORTH DUE TO PROXIMITY OF
COLD FRONT LATE THURSDAY AFTERNOON. FRONT WILL CROSS THE AREA
THURSDAY NIGHT. THE TIMING OF THE FRONT IS NOT THE GREATEST...BUT
IT HAS A LOT WORKING FOR IT FOR INITIATION OF SEVERE STORMS. REGION
WILL BE IN THE RIGHT ENTRANCE REGION OF A 100 KNOT 250 JET STREAK.
CAPES OF 2500 TO 3500 J/KG ARE ANTICIPATED THURSDAY AFTERNOON...
THUS ONCE STORMS BREAK THE CAP THEY SHOULD BECOME STRONG OR SEVERE
FAIRLY QUICKLY. 0-6KM SHEAR OF 30-45 KNOTS VERY FAVORABLE FOR
SEVERE STORMS. PRECIPITABLE WATER VALUES SHOULD BE 150-200 PERCENT
OF NORMAL TO SUPPORT HEAVY/TORR ENTAIL RAINS WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT.

LINGERED A CHANCE OF SHOWERS FRIDAY MORNING ACROSS THE EAST...THEN
HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN FRIDAY AFTERNOON
THROUGH THE WEEKEND. NEXT CHANCE FOR RAIN WILL BE EARLY NEXT WEEK.
MINOR CHANGES MADE TO THE EXTENDED MAX/MIN TEMPERATURES...ADJUSTING
FOR OUR LOCAL BIASES.
&&

.AVIATION...FOR 12Z TAF ISSUANCE
ISSUED AT 640 AM CDT TUE SEP 2 2014

PATCHY FOG WILL QUICKLY DISSIPATE EARLY THIS MORNING. AN UPPER
LEVEL DISTURBANCE WILL BRING SCT SHRA/TSRA TODAY. CONFIDENCE IS
NOT HIGH ENOUGH TO MENTION TSTMS IN THE TAFS...SO ONLY MENTIONED
SHOWERS FOR NOW. ASIDE FROM BRIEF VSBY REDUCTION WITH STORMS...
CONDITIONS SHOULD BE MAINLY VFR. CLEARING SKIES ARE EXPECTED DURING
THE MID TO LATE AFTERNOON.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....KIECKBUSCH
LONG TERM......ECKBERG
AVIATION.......KIECKBUSCH
Hazardous weather outlook, Sep 2, 2:36 AM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
336 AM CDT TUE SEP 2 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-030845-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
336 AM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY...ESPECIALLY DURING THE
LATE MORNING AND AFTERNOON. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT A FEW STRONG STORMS MAY PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER PARTS OF CENTRAL AND
NORTH CENTRAL WISCONSIN LATE WEDNESDAY AFTERNOON...BUT SEVERE
WEATHER IS NOT ANTICIPATED.

A COUPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. THE FIRST ROUND OF SHOWERS AND
THUNDERSTORMS WILL MOVE ACROSS THE REGION WEDNESDAY NIGHT INTO
EARLY THURSDAY MORNING. SOME OF THESE STORMS COULD BECOME STRONG
OR SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING
WINDS AND LARGE HAIL THURSDAY AFTERNOON AND THURSDAY NIGHT...AS A
COLD FRONT MOVES ACROSS THE REGION. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

BE SURE TO CLOSELY MONITOR LATER FORECASTS...ESPECIALLY IF YOU
ARE PLANNING OUTDOOR ACTIVITIES LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-030845-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
336 AM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE STRONGEST
STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING SOUTH WINDS AND BUILDING WAVES WILL LIKELY PRODUCE
CONDITIONS HAZARDOUS TO SMALL CRAFT ON THURSDAY AND THURSDAY
NIGHT.

THUNDERSTORMS MAY POSE A SIGNIFICANT RISK TO BOATERS WEDNESDAY
NIGHT INTO EARLY THURSDAY MORNING...AND THEN AGAIN LATE THURSDAY
AFTERNOON AND THURSDAY NIGHT. FOG COULD ALSO SIGNIFICANTLY REDUCE
VISIBILITIES AT TIMES...ESPECIALLY OVER THE LAKE WEDNESDAY NIGHT
INTO THURSDAY NIGHT.

TSK/RE

The radar

The Green Bay radar (KGRB), 110 km away, was scanning. The volume nearest the first event began at 13:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Langlade

When
September 2, 7:48 AM CST
Where
Langlade County, 0.85 mi NE of Antigo
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
45.160, -89.140

Thunderstorms dropped penny size hail in the Antigo area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542883.